Accessibility Page Navigation
Style sheets must be enabled to view this page as it was intended.
The Royal College of Psychiatrists Improving the lives of people with mental illness

Withdrawing from medication - Venlafaxine

I was prescribed 225mg of Venlafaxine Effexor (the time release capsules) for depression. I had been prescribed a number of other antidepressants in the past and my psychiatrist felt that this one might be helpful where others National Audit of Psychological Therapies for Anxiety and Depressionhad failed.

I was on the drug for 8 years without any noticeable benefit. My psychiatrist kept me on this medication, even though it didn’t help my depression, as each time I suggested changing the medication it was considered that I wasn’t stable enough to withdraw from the drug.

I think many of us on psychiatric medication are placed in this “catch 22” situation. When we are relatively stable, our doctor may feel that things should be left as they are in case any change in medication makes us more unstable. Yet when our symptoms become overwhelming, there’s a fear that changing medication could make us even worse. This seems to apply even if there is no real benefit from the medication in the first place. I’m raising this as I think it always needs to be a decision which we, as patients, have some control over – what drugs we take and when we decide to come off them. Additionally, I believe, that the time scale at which we withdraw from any drug should be determined by us. We know our own bodies best and it may be that the rate set by a clinician is too fast for us to cope with. Coming off this drug should feel as comfortable for you as possible. I stress that withdrawal from any psychiatric medication should always be with medical supervision and support.

Although I was suffering from depression at the time, I finally persuaded my psychiatrist to allow me to stop taking Venlafaxine and try an alternative antidepressant. She gave me a list of all the possible withdrawal effects and I began to cut the dose down by 25mg. I left several weeks between each cut in the medication and reduced it when I felt that I was ready to make another cut. However, the lower the dose became the more withdrawal effects I suffered and the more extreme they became. Additionally, my mental health deteriorated significantly with each reduction in the dose. My psychiatrist kept telling me that she would find an additional medication which could help with the withdrawal effects, or that she would look up an alternative antidepressant which could be “dovetailed” with my coming off Venlafaxine, but she failed to do this. Since Venlafaxine capsules are only available in 25mg, the final cut was to Venlafaxine tablets so that I could reduce from 25mg to 17.5mg before stopping the drug completely.

The most pronounced withdrawal effects I suffered from included: increased insomnia and excessive sweating followed by horrible 'chills' (a bit like having a bad bout of flu).  However, the worst withdrawal effect, for me, was extreme mood swings. I would suddenly become overwhelmingly aggressive and violent. This behaviour was really out of character for me. The slightest thing would trigger these violent outbursts – sometimes there was no apparent reason. I was totally unable to control these 'rages'. It was very frightening for me and others. I would start throwing things around, being very verbally abusive and physically attacking people. On two occasions the police were involved, and at one point this led to my being arrested and held in police custody. I had never been arrested before. I also began to self-harm in ways I had not done in the past. By the time I had reached the lowest possible dose I was so unstable that I needed to be admitted onto an acute psychiatric ward.

I still had withdrawal effects for several months after I had taken my final dose of Venlafaxine. All the clinicians I discussed this with told me that it was out of my system and I couldn’t be suffering withdrawals anymore, but I was certain that I was. Other patients I know who have stopped taking Venlafaxine have shared this experience. It would seem that it takes a person’s body, and mind, some time to adjust to not taking this drug. I don’t know if any research has been undertaken into whether Venlafaxine still hangs around in cells, muscle tissue etc. Certainly, my experience is that the withdrawal effects took some months to subside.

My advice to anyone who is on Venlafaxine and wants to stop taking it is:

  • never stop taking this drug abruptly
  • always seek medical advice and support
  • come off this drug slowly, but at your own pace – you will know what feels right for you
  • ask your doctor if there are any other medications which can be prescribed to help with the withdrawal effects
  • ask your doctor if there is another antidepressant which you can start while you are withdrawing from Venlafaxine.

Finally, this is my experience of coming off this medication. You may find that your experience is not as severe or that you suffer from different side-effects.

SD - January 2011

 

Please note that we are unable to offer advice on individual cases. Please see our FAQ for advice on getting help.

feedback form feedback form

Please answer the following questions and press 'submit' to send your answers OR E-mail your responses to dhart@rcpsych.ac.uk

On each line, click on the mark which most closely reflects how you feel about the statement in the left hand column.

Your answers will help us to make this leaflet more useful - please try to rate every item.

 

This leaflet is:

Strongly agree

Agree

Neutral

Disagree

Strongly Disagree

  Strongly Agree Strongly Agree Agree Neutral Disagree Strongly Disagree Strongly Disagree
Readable
           
Useful
           
Respectful, does not talk down
           
Well designed
           

Did you look at this leaflet because you are a (maximum of 2 categories please):

Age group (please tick correct box)

 

Login
Make a Donation